Is There a Connection Between MPN Treatment and Skin Cancer?

Published on

Topics include: Treatments

In this Ask the Expert segment, Patient Power community member, Peggy, wrote, “How strong of a connection is there between long-term use of Jakafi and non-melanoma skin cancer?  Should a patient quit taking medication?”  Dr. Naveen Pemmarju of MD Anderson Cancer Center responds with a discussion of a journal article co-authored by his colleague, Dr. Srdan Verstovsek, and goes on to stress the importance of vigilance and monitoring.   

The Ask the Expert series is sponsored through an educational grant to the Patient Empowerment Network from Incyte Corporation.

View more programs featuring and

Produced in association with

Transcript

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Andrew Schorr:

Peggy writes in about a question actually about skin cancer.  She says; how strong a connection is there between long-term use of Jakafi or ruxolitinib and non-melanoma skin cancer?  Should a patient quit taking the drug if he or she is having a problem with aggressive squamous cell carcinoma? 

Dr. Pemmaraju: 

So this has come up several times in my clinic in the past six months.  The first part of the question is there is indeed and appears to be an association between ruxolitinib and non-melanoma skin cancer, exactly as the questioner was asking.

So to be clear not melanoma, which can be a very, very serious cancer—it can metastasize et cetera, but in the non-melanoma skin cancer we’re talking about basal cell and squamous cell. Both can be locally aggressive and recurrent but not often associated with metastatic disease.

So in that space, one study I can quote to you for sure is the New England Journal paper for polycythemia vera, which ultimately led to the approval of ruxolitinib in advanced p. vera after hydroxyurea (Hydrea).

So this was in the New England Journal and it was about a year ago—January 2015.  Dr. Verstovsek, my colleague was one of the senior authors of the study. In this trial the so-called response study, there was an early signal that there was a slightly higher signal for these non-melanoma skin cancers in patients with ruxolitinib.

Now, in the subset analysis, it does appear that a lot of those patients, the majority had some predisposing, pre-skin cancer lesions and that kind of thing. And it’s important, because our patients are often, again 60s, 70s, and 80s, and they already had those. But I would say yes, there does appear to be some association with the drug, but to answer the second part of the question in that part of the study nobody discontinued for the development of these, and I have not been doing that either in my clinic.  So we should be vigilant in monitoring if there are some skin lesions as in any of our patients—possibly an early dermatology referral or maybe a biopsy if it’s needed. 

But I myself haven’t discontinued yet the drug in the setting of these.  We just know that there is a higher association, so I would say individualize it to every patient case, have a dermatologist on board, and know beforehand that these are predisposing factors.

Andrew Schorr:                  

Listening to you though it’s like don’t stress out.

Dr. Pemmaraju: 

Exactly right—in other words these side effects that we know about ruxolitinib, of course, that you and I know from the earlier experience from myelofibrosis—which is what initially got the drug approved—we have some better long-term follow-up, let’s say the five-year follow-up that we referenced earlier.  Some of those side effects we are watching for, whether its viral reactivation, changes in the blood counts we’re all I think in the community of providers of patients aware of those.

But I think some of these others we don’t have enough follow-up.  That’s right. We don’t have enough to know how much is it associated, how much is directly associated with the drug, so I think vigilance, monitoring and recognition are the keys for this question.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Related Programs

What Are Common Complications of Polycythemia Vera (PV)?

In this Ask the Expert interview, Andrew Schorr asks Dr. Naval Daver, “What are the most common complications of polycythemia vera (PV)?”

Published:

Can I Take an MPN Treatment Holiday?

In this “Ask the Expert” segment featuring Dr. Kim-Hien T. Dao from OHSU Knight Cancer Institute, she responds to Kent’s question, “Is it possible to take a drug holiday, and if so for how long?”

Published:

Advertisement
Join Our Community Register for Events Read Our Latest Blog
Advertisement

Page last updated on July 19, 2017